Oscillatory Solutions of Singular Equations Arising in Hydrodynamics
© Irena Rachůnková et al. 2010
Received: 26 December 2009
Accepted: 29 March 2010
Published: 7 April 2010
We investigate the singular differential equation on the half-line [ ), where satisfies the local Lipschitz condition on and has at least two simple zeros. The function is continuous on [ ) and has a positive continuous derivative on ( ) and . We bring additional conditions for and under which the equation has oscillatory solutions with decreasing amplitudes.
In [10, 12] these three types of solutions of problem (1.1), (1.7) have been studied, and the existence of each type has been proved for sublinear or linear asymptotic behaviour of near . In , has been supposed to have a zero . Here we generalize and extend the results of [10–12] concerning damped solutions. We prove their existence under weaker assumptions than in the above papers. Moreover, we bring conditions under which each damped solution is oscillatory; that is, it has an unbounded set of isolated zeros.
We replace assumptions (1.4)–(1.6) by the following ones.
2. Damped Solutions
Theorem 2.1 (Existence and uniqueness).
Having in mind that , can be (uniquely) extended as a function satisfying (2.3) onto . Since is arbitrary, can be extended onto as a solution of (2.3). We have proved that problem (2.3), (1.7) has a unique solution.
Assume that there exists another solution of problem (1.1), (1.7). Then we can prove similarly as in Step 3 that for . This implies that is also a solution of problem (2.3), (1.7) and by Step 2, . We have proved that problem (1.1), (1.7) has a unique solution.
We see that the constant function is a solution of (1.1). Let be a solution of (1.1) satisfying (2.17) and let for some . Then the regular initial problem (1.1), (2.17) has two different solutions and , which contradicts (1.2).
Theorem 2.4 (Existence of damped solutions).
This contradicts (2.20).
3. Oscillatory Solutions
Then the next lemmas can be proved.
We argue similarly as in the proof of Lemma 3.1.
and we derive as in the proof of Lemma 3.1 that (3.10) holds.
Theorem 3.6 (Existence of oscillatory solutions).
The assertion follows from Theorems 2.4 and 3.4.
The assumption (1.10) in Theorem 3.6 can be omitted, because it has no influence on the existence of oscillatory solutions. It follows from the fact that (1.10) imposes conditions on the function values of the function for arguments greater than ; however, the function values of oscillatory solutions are lower than this constant . This condition (used only in Theorem 2.1) guaranteed the existence of solution of each problem (1.1), (1.7) for each on the whole half-line, which simplified the investigation of the problem.
This work was supported by the Council of Czech Government MSM 6198959214.
- Dell'Isola F, Gouin H, Rotoli G: Nucleation of spherical shell-like interfaces by second gradient theory: numerical simulations. European Journal of Mechanics 1996,15(4):545-568.MATHGoogle Scholar
- Derrick GH: Comments on nonlinear wave equations as models for elementary particles. Journal of Mathematical Physics 1964, 5: 1252-1254. 10.1063/1.1704233MathSciNetView ArticleGoogle Scholar
- Gouin H, Rotoli G: An analytical approximation of density profile and surface tension of microscopic bubbles for Van Der Waals fluids. Mechanics Research Communications 1997,24(3):255-260. 10.1016/S0093-6413(97)00022-0MATHView ArticleGoogle Scholar
- Kitzhofer G, Koch O, Lima P, Weinmüller E: Efficient numerical solution of the density profile equation in hydrodynamics. Journal of Scientific Computing 2007,32(3):411-424. 10.1007/s10915-007-9141-0MATHMathSciNetView ArticleGoogle Scholar
- Lima PM, Konyukhova NB, Sukov AI, Chemetov NV: Analytical-numerical investigation of bubble-type solutions of nonlinear singular problems. Journal of Computational and Applied Mathematics 2006,189(1-2):260-273. 10.1016/j.cam.2005.05.004MATHMathSciNetView ArticleGoogle Scholar
- Berestycki H, Lions P-L, Peletier LA:An ODE approach to the existence of positive solutions for semilinear problems in . Indiana University Mathematics Journal 1981,30(1):141-157. 10.1512/iumj.1981.30.30012MATHMathSciNetView ArticleGoogle Scholar
- Bonheure D, Gomes JM, Sanchez L: Positive solutions of a second-order singular ordinary differential equation. Nonlinear Analysis: Theory, Methods & Applications 2005,61(8):1383-1399. 10.1016/j.na.2005.02.029MATHMathSciNetView ArticleGoogle Scholar
- Conti M, Merizzi L, Terracini S:Radial solutions of superlinear equations on . I. A global variational approach. Archive for Rational Mechanics and Analysis 2000,153(4):291-316. 10.1007/s002050050015MATHMathSciNetView ArticleGoogle Scholar
- Koch O, Kofler P, Weinmüller EB: Initial value problems for systems of ordinary first and second order differential equations with a singularity of the first kind. Analysis 2001,21(4):373-389.MATHMathSciNetView ArticleGoogle Scholar
- Rachůnková I, Tomeček J: Bubble-type solutions of nonlinear singular problems. Mathematical and Computer Modelling 2010,51(5-6):658-669. 10.1016/j.mcm.2009.10.042MATHMathSciNetView ArticleGoogle Scholar
- Rachůnková I, Tomeček J: Strictly increasing solutions of a nonlinear singular differential equation arising in hydrodynamics. Nonlinear Analysis: Theory, Methods & Applications 2010,72(3-4):2114-2118. 10.1016/j.na.2009.10.011MATHView ArticleGoogle Scholar
- Rachůnková I, Tomeček J: Homoclinic solutions of singular nonautonomous second-order differential equations. Boundary Value Problems 2009, 2009:-21.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.